Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jun 22, 2022, 4:39 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2022, 4:39 PM PDT (23:39 UTC)
- Expired
- Jun 22, 2022, 7:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Riverside County, CA
The radar
The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2616 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 1:37 PM PDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 22, 1:37 PM PDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 137 PM MST Wed Jun 22 2022 .SYNOPSIS... Monsoonal moisture will continue to promote daily opportunities for shower and thunderstorm activity. Today, the highest coverage of storms will reside across southeast California and across the high terrain in north/east/southeast Arizona. Outflow winds may cause breezy conditions and blowing dust in the lower deserts this afternoon and early evening. Chances for lower desert storms in Arizona appear highest tomorrow. Moderate HeatRisk expected to last for at least the next week. && .DISCUSSION... We are still sitting under a very similar synoptic pattern with low pressure to our west and high pressure to our east. Clearing occurred across much of our forecast area this morning, with southwest Arizona being slower to clear. Plenty of moisture remains in the atmosphere, with precipitable water values ranging from 1.0-1.5 inches. There will be plenty of sunshine today, with highs expected to rise into the 105-108 degree range (moderate HeatRisk). The combo of daytime heating/mixing and plenty of moisture to tap into will lead to additional high terrain thunderstorms this afternoon into the evening. Eastern CWA Today & Tonight: SPC mesoanalysis is showing slightly more mlcape (500-1500 J/kg) across east/southeast Arizona today and dcape in these areas is forecast to be around 1000-1500 J/kg this afternoon. Thus, expect any storms that do develop here today to be slightly stronger than observed yesterday. In addition, with moisture being nudged further north today, northern Arizona will be a little more lit up this afternoon. Hi-res models are also indicating outflow boundaries from distant storms making their way into the lower deserts of south-central Arizona. However, it’s going to be tough to get any really strong outflows from any part of AZ to move into the lower deserts with this southwest steering flow. HREF only has a 10-30% chance of seeing wind speeds greater than 35 mph across the lower deserts of south-central Arizona and a 30-50% across the high terrain. However, the potential for outflow winds means there is also the potential for blowing dust in dust prone areas. The chance of storms redeveloping in the Phoenix area is now less than 5%. Most areas won’t see any rain, but areas that do, will likely only see up to a tenth of an inch of rain. Western CWA Today & Tonight: With the steering flow being more out of the southwest today and plenty of moisture in place, thunderstorms are forecast to form across the mountains in San Diego county and in northern Baja California this afternoon and propagate and send outflows towards the lower deserts. Due to high dcape values this afternoon (1000-1500 J/kg) and modest wind shear, there is the potential for strong downburst and outflow winds, especially near Joshua Tree National Park and areas close to the mountains, such as Salton City and El Centro. These areas have roughly a 20-30% chance of seeing thunderstorms and a 50-70% chance of seeing wind speeds greater than 35 mph this afternoon and early evening. The Storm Prediction Center even has these areas under a marginal risk, which means isolated severe thunderstorms are possible. Hi-res guidance is indicating the potential for outflows from these storms to travel eastward across the rest of southeast California and southwest Arizona, with a 10-15% chance of storms redeveloping in these areas. The strength of the winds should weaken as outflows propagate north and eastward, however blowing dust will remain a threat. Thursday through Saturday, a similar weather pattern remains in place with southwest flow. Atmosphere will remain moist with greater than an inch PWAT. Decent instability will set up in the afternoon and early evening. The best chances for storms in the Phoenix area looks to be tomorrow. It appears storms may form a little further west in Pima county in the afternoon and this would make it more favorable for stronger outflows and storms in the lower deserts of south-central Arizona. Sunday into early next week still appears interesting as the placement of the high gives us more east-northeast flow. We also see a slight uptick in moisture as we get some influence from Tropical Storm Celia which will be southwest of Baja California. Outside of storms, moderate HeatRisk will remain in place for the lower deserts of our CWA through at least early next week. && .AVIATION...Updated at 1755z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Light ESE breezes should persist for much of the day. A later than normal W switch will kick in around 22-00Z. The E switch is now supported by a modest forecast outflow around 08Z. Thu to be a little more active in terms of shower/storm potential in the afternoon as reflected in KPHX's VCSH and TEMPO SHRA around 21-22Z. Skies will be partly cloudy with FEW V SCT-BKN mostly mid and high cloud decks. Southeast California/Southwest Arizona including KIPL and KBLH: KIPL has a higher risk, compared to BLH, of a period of gusty winds and blowing dust from nearby storms during mid-late afternoon as shown with the VCSH for KIPL today. Predictability and confidence are too low to include VCTS or a TEMPO in the TAF for the time being, but keep an eye to the S-SW skies! Background winds will remain light to occasionally gusty with periods of variability. && .FIRE WEATHER... Monsoonal moisture will remain entrenched across the desert southwest for at least the next week. This will continue to provide daily opportunities for afternoon and early evening shower and thunderstorm activity to develop, especially across the higher terrain areas of south-central Arizona. Today, chances are high across southeast California, especially in areas near El Centro, Salton City, and JTNP. With increased moisture, MinRH values will remain above 15% across most areas with overnight recovery between 30-50% across the lower deserts and 55-95% across the higher terrain. Apart from frequent late afternoon/early evening thunderstorm downburst and/or outflow winds, no other significant winds are expected. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Feldkircher AVIATION...Sawtelle/Heil FIRE WEATHER...Feldkircher/Lojero
In the hours before
Special weather statement, Jun 22, 4:03 PM PDT, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
403 PM PDT Wed Jun 22 2022
CAZ561-570-222345-
Chuckwalla Valley CA-Joshua Tree NP East CA-
403 PM PDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of Riverside County
through 445 PM PDT...
At 403 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Desert Center, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Desert Center.
This includes the following highways...
CA Interstate 10 between mile markers 105 and 110.
CA Route 177 between mile markers 1 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3370 11519 3370 11540 3399 11547 3399 11514
TIME...MOT...LOC 2303Z 178DEG 9KT 3378 11530
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MPThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 5:56 PM PDT | Dust Storm Advisory | PSR | Maricopa, Pinal | 64 min |
| Jun 21, 7:00 PM PDT | Dust Storm Advisory | PSR | Maricopa, Pinal | 45 min |
| Jun 22, 4:03 PM PDT | Special Weather Statement | PSR | 42 min | |
| Jun 22, 4:46 PM PDT | Special Weather Statement | PSR | 44 min | |
| Jun 22, 4:16 PM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Jun 22, 4:24 PM PDT | Areal Flood Advisory | PSR | Riverside | 15 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.